Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Geodesics in metrical connections

Author: Richard S. Millman
Journal: Proc. Amer. Math. Soc. 30 (1971), 551-555
MSC: Primary 53.70
MathSciNet review: 0282312
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: To each connection on a Riemannian manifold we define a tensor called the Q-tensor. We prove that two metrical connections have the same geodesics if and only if their Q-tensors are equal. We then show that any manifold of dimension greater than two admits many metrical connections having the same geodesics; in particular, the Q-tensor is a strictly weaker invariant than the torsion.

References [Enhancements On Off] (What's this?)

  • [1] R. L. Bishop and R. J. Crittenden, Geometry of manifolds, Pure and Appl. Math., vol. 15, Academic Press, New York, 1964. MR 29 #6401. MR 0169148 (29:6401)
  • [2] E. Cartan, Sur les variétés à connexion affine et la théorie de les relativité généralisée, Ann. Sci. École Norm. Sup. (3) 42 (1925), 17-88. MR 1509263
  • [3] N. J. Hicks, Notes on differential geometry, Van Nostrand Math. Studies, no. 3, Van Nostrand, Princeton, N. J., 1965. MR 31 #3936. MR 0179691 (31:3936)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53.70

Retrieve articles in all journals with MSC: 53.70

Additional Information

Keywords: Metrical connections, geodesics, Q-tensor
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society